Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Quad Cities, IA

March 30, 2005Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 30, 2005, 5:52 PM CST for Putnam County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 5:52 PM CST (23:52 UTC)
Expired
Mar 30, 2005, 6:16 PM CST
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Putnam County, IL

The radar

The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:55 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 302353
SVRDVN
ILC155-310015-
/O.NEW.KDVN.SV.W.0014.050330T2352Z-050331T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS
  THIS INCLUDES THE CITY OF HENNEPIN

* UNTIL 615 PM CST

* AT 550 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF MC NABB...OR ABOUT NEAR HENRY...AND MOVING NORTHEAST AT 70
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANVILLE BY 600 PM CST

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4094 8962 4086 8940 4112 8917 4126 8919
      4130 8929

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 310006
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CST WED MAR 30 2005

ILC155-310015-
/O.CON.KDVN.SV.W.0014.000000T0000Z-050331T0015Z/
PUTNAM IL-
604 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CST FOR
PUTNAM COUNTY...

AT 558 PM CST...TRAINED SPOTTERS REPORTED DIME SIZE HAIL IN SPRING 
VALLEY. THIS WAS PART OF A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE 
OF PRODUCING WIND GUSTS OVER 60 MPH AND HAIL UP TO NICKEL SIZE. 
THESE STORMS WERE LOCATED FROM GRANDVILLE TO PUTNAM AND WERE MOVING 
NORTHEAST AROUND 70 MPH.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING 
FOR NORTH CENTRAL ILLINOIS. 

LAT...LON 4094 8962 4086 8940 4112 8917 4126 8919
      4130 8929

$$

SHEETS
000 
WWUS53 KDVN 310016
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CST WED MAR 30 2005

ILC155-310023-
/O.EXP.KDVN.SV.W.0014.000000T0000Z-050331T0015Z/
PUTNAM IL-
615 PM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM COUNTY EXPIRED AT 615
PM CST...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR NORTH CENTRAL 
ILLINOIS. 

LAT...LON 4094 8962 4086 8940 4112 8917 4126 8919
      4130 8929

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:25 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 30, 4:25 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CST WED MAR 30 2005

.SYNOPSIS...
STRONG LOW PRESSURE HAS BEEN SLOWLY MOVING ACROSS IOWA TODAY...
SPARKING SOME SEVERE THUNDERSTORMS WHICH PRODUCED LARGE HAIL AND
DAMAGING WINDS.  IN ADDITION...THE LOW BROUGHT VERY GUSTY WINDS WITH
IT AS WELL...WITH SOME GRADIENT WIND GUSTS OVER 40 MPH.

&&

.SHORT TERM...(TONIGHT AND TOMORROW)
LOW WILL CONTINUE TO PULL NORTHEAST OF THE AREA TONIGHT.  INTENSITY
OF ANY STORMS WILL GRADUALLY DIMINISH DURING THE EARLY EVENING.
THEN EXPECT SOME LINGERING SHOWERS/LIGHT RAIN OVERNIGHT AND THROUGH
THE MORNING HOURS THURSDAY.  STRONG GRADIENT WINDS PRESENT ACROSS
THE AREA ARE EXPECTED TO DIMINISH THE NEXT FEW HOURS.  DUE TO
ONGOING SEVERE WEATHER WATCHES...OPTED NOT TO ISSUE WIND ADVISORY.
WILL COVER WITH NOWCASTS FOR NOW.  LOW TEMPS ON TRACK..SO NO CHANGES.

&&

.LONGER TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
OVERALL NOT MUCH CHANGE DUE TO BUSY SHORT TERM.  BOTH NAM/GFS SHOW
INDICATIONS OF A LOW CHANCE FOR SHOWERS ON FRIDAY.  PCPN MAY COME IN
A LITTLE SOONER...SO PUT 25POP FOR ENTIRE DAY FRIDAY.  FORECAST THEN
LOOKS DRY THROUGH MONDAY...THEN SHOWER/THUNDERSTORMS ENTER FORECAST
AGAIN FOR MONDAY NIGHT THROUGH WEDNESDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...TORNADO WATCH IN EFFECT UNTIL 8PM NORTHEAST OF A LINE FROM
VINTON TO BURLINGTON.
IL...TORNADO WATCH IN EFFECT UNTIL 8PM NORTHEAST OF A LINE FROM
BURLINGTON IOWA TO MACOMB ILLINOIS.
MO...NONE.

&&

14
Hazardous weather outlook, Mar 30, 5:15 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 AM CST WED MAR 30 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
515 AM CST WED MAR 30 2005

...FIRST SIGNIFICANT SEVERE WEATHER EPISODE EXPECTED THIS AFTERNOON
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON...A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO
EASTERN IOWA AND EXTREME NORTHEASTERN MISSOURI BY EARLY AFTERNOON
AND PASS THROUGH WESTERN ILLINOIS BY EARLY EVENING.  CONDITIONS WILL
BE FAVORABLE WITH DRY, COLD AIR ALOFT FOR LARGE HAIL UP TO OR EVEN
POSSIBLY LARGER THAN GOLF BALLS...OR 1.75 INCHES IN DIAMETER. ALSO...
HIGH WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE
TRANSPORTED TO THE SURFACE IN STORMS...PRODUCING AREAS OF STRONG TO
DAMAGING SURFACE WINDS OF 50 TO 70 MPH IN THE MOST INTENSE STORMS.

ISOLATED TORNADOES ARE ALSO POSSIBLE...BUT CURRENTLY THE LOWER LEVELS
OF WINDS IN THE ATMOSPHERE ARE NOT FAVORABLE DUE TO THE LACK OF
DIRECTIONAL CHANGE FOR A SIGNIFICANT TORNADO THREAT. ANY TORNADOES
THAT DO OCCUR AT THIS TIME SHOULD BE OF SHORTER DURATION AND OF
THE WEAKER VARIETY. THEREFORE...TORNADOES ARE CONSIDERED A SECONDARY
THREAT.

AREAS AT HIGHEST RISK FOR WIDESPREAD SEVERE WEATHER SHOULD BE ALONG
AND SOUTH OF HIGHWAY 30 TO THE IOWA/MISSOURI BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LATEST INDICATIONS SUGGEST THE NEXT CHANCE OF THUNDERSTORMS WILL BE
ON NEXT TUESDAY. IT IS STILL TOO EARLY TO DETERMINE THE POTENTIAL
STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND LOCAL OFFICIALS SHOULD BE PREPARED FOR LARGE HAIL BY
AFTERNOON AND STRONG TO DAMAGING WINDS.  SPOTTER ACTIVATION IS LIKELY
INTO EARLY EVENING.  PLEASE REPORT SIGNIFICANT SEVERE WEATHER AND
DAMAGE TO THE NOAA/NWS FORECAST OFFICE IN THE QUAD CITIES.

NICHOLS/12

In the hours before

Local storm report, Mar 30, 4:21 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 S FREEPORT            42.26N 89.63W
03/30/2005  0.25 INCH        STEPHENSON         IL   EMERGENCY MNGR

&&

DONNAD
Local storm report, Mar 30, 4:22 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             FREEPORT                42.29N 89.63W
03/30/2005  0.25 INCH        STEPHENSON         IL   TRAINED SPOTTER

&&

DONNAD
Local storm report, Mar 30, 4:25 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             S NORA                  42.46N 89.94W
03/30/2005  0.25 INCH        JO DAVIESS         IL   TRAINED SPOTTER

&&

DONNAD
Local storm report, Mar 30, 4:27 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             4 NW GALENA             42.46N 90.48W
03/30/2005  0.25 INCH        JO DAVIESS         IL   LAW ENFORCEMENT

&&

DONNAD
Local storm report, Mar 30, 4:42 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             STERLING                41.80N 89.69W
03/30/2005  0.25 INCH        WHITESIDE          IL   TRAINED SPOTTER

&&

DONNAD
Local storm report, Mar 30, 4:50 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             FREEPORT                42.29N 89.63W
03/30/2005  0.25 INCH        STEPHENSON         IL   TRAINED SPOTTER

&&

DONNAD

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:41 AM CSTSevere Thunderstorm WarningDVNJo Daviess49 min
Mar 30, 1:45 PM CSTSevere Thunderstorm WarningDVNMercer, Rock Island30 min
Mar 30, 2:15 PM CSTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside45 min
Mar 30, 2:20 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam40 min
Mar 30, 2:50 PM CSTSevere Thunderstorm WarningDVNCarroll, Whiteside55 min
Mar 30, 3:19 PM CSTSevere Thunderstorm WarningDVNBureau26 min
Mar 30, 3:39 PM CSTSevere Thunderstorm WarningDVNStephenson66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.